Correspondence | Published:

A case of lorazepam (Ativan)-induced accommodation paresis

Eye volume 26, page 614 (2012) | Download Citation

Subjects

Sir,

Sudden loss of accommodation can result from numerous etiologies, including head trauma, encephalitis, oculomotor nerve palsy, uveitis, and viral diseases.1 Many drugs, such as tricyclic antidepressants and phenothiazines, also cause acute accommodation paresis.2 However, to our knowledge, lorazepam-induced accommodation paresis has never been reported.

Case report

A 23-year-old man complained of near-sight disturbance. He had been taking lorazepam (Ativan) 1.5 mg/day and fluoxetine 10 mg/day during the past 2 weeks because of depression. At 5 days after taking the medicine, the near-sight disturbance suddenly developed. He visited our hospital 2 weeks after taking the medicine.

Best-corrected visual acuity was 1.0 in both eyes. The anterior segment and posterior segment revealed negative findings. The alternate cover test showed 16 prism diopter exotropia in far and near distance. The near point of accommodation (NPA) was 16 cm in the right eye and 19 cm in the left eye, and sluggish pupillary reflex was noted in both eyes. The near-sight disturbance was relieved by near glasses correction. He stopped taking lorazepam 7 days after the first visit, and the NPA was 14 cm in his right eye and 12 cm in his left eye at 15 days after cessation of lorazepam. He restarted sedative medication with diazepam 4 mg/day, instead of lorazepam. Two months after cessation of lorazepam, NPA was recovered (6 cm in both eyes) and pupillary reflex was normal.

Comment

Lorazepam is a benzodiazepine widely used to treat anxiety disorder and as an amnesic, sedative/hypnotic, anticonvulsant, and muscle relaxant.3 The common side effects of lorazepam are light-headedness, drowsiness, and daytime tiredness.4 Speeg-Schatz et al5 studied the effects of lorazepam on visual acuity, binocular vision, and accommodation. The results of their investigation showed that lorazepam had no effect on visual acuity or accommodation, but it impaired oculomotor balance, meaning that it reduced convergence and divergence amplitude without impairing accommodation. In the present case, near-sight disturbance with prolonged NPA was noted and the symptom was relieved after cessation of lorazepam. Thus, lorazepam can induce accommodation insufficiency.

We should consider accommodation paresis when patients who have taken lorazepam complain of near-sight disturbance because short-term usage of lorazepam may induce accommodation paresis.

References

  1. 1.

    . A benign syndrome of transient loss of accommodation in young patients. Arch Ophthalmol 2008; 126: 1643–1646.

  2. 2.

    , . Ocular adverse effects of common psychotropic agents: a review. CNS Drugs 2010; 24: 501–526.

  3. 3.

    , , , . Benzodiazepines in epilepsy: pharmacology and pharmacokinetics. Acta Neurol Scand 2008; 118: 69–86.

  4. 4.

    , , , , , . A comparative study of alpidem, a nonbenzodiazepine, and lorazepam in patients with nonpsychotic anxiety. Psychopharmacol Bull 1991; 27: 67–71.

  5. 5.

    , , , , , et al. Effects of lorazepam on vision and oculomotor balance. Binocul Vis Strabismus Q 2001; 16: 99–104.

Download references

Author information

Affiliations

  1. Department of Ophthalmology, Kim’s Eye Hospital, Myung-Gok Eye Research Institute, Konyang University College of Medicine, Seoul, Korea

    • J J Jung
    • , S-H Baek
    •  & U S Kim

Authors

  1. Search for J J Jung in:

  2. Search for S-H Baek in:

  3. Search for U S Kim in:

Competing interests

The authors declare no conflict of interest.

Corresponding author

Correspondence to U S Kim.

About this article

Publication history

Published

DOI

https://doi.org/10.1038/eye.2011.346